Cancer patients' gray hair unexpectedly turned youthfully dark while taking novel drugs, and it has doctors scratching their heads. The AP reports chemotherapy is notorious for making hair fall out, but the 14 patients involved were all being treated with new immunotherapy drugs that work differently and have different side effects. A Spanish study suggests that may include restoring hair pigment, at least in patients with lung cancer. With the first patient, "we thought it could be an isolated case," said Dr. Noelia Rivera. But she said the research team found the same thing when they asked other patients for photos from before treatment.
The 14 cases were among 52 lung cancer patients being followed to see whether they developed bad side effects from the drugs—Keytruda, Opdivo, and Tecentriq. While most patients did not have a color change, the 14 cases suggest it's not an isolated finding. In 13 patients, hair turned darkish brown or black. In one patient, it turned black in patches. Hair darkening might be an indication that the drugs are working, the researchers said. Rivera said they are continuing the study to search for an explanation and to see if the cases are just a fluke. Rivera noted that the study drugs have serious side effects that make them unsafe for healthy people. But if it's confirmed that they do change hair color, a different drug could be developed to treat gray hair, she said. (Read more gray hair stories.)